Alert archive / Louisiana / Flash Flood Warnings in 2017

Flash Flood Warning 26, NWS New Orleans, LA

August 5, 2017Orleans Parish, Louisiana

NWS New Orleans, LA issued this flash flood warning at Aug 5, 2017, 4:02 PM CDT for Orleans Parish, Louisiana. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2017, 4:02 PM CDT (21:02 UTC)
Expired
Aug 5, 2017, 8:00 PM CDT
In force
4 hr
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Flood severity
None

County Orleans Parish, LA

What was reported inside it

TimeReportWhereRemark
Aug 5, 4:15 PM CDTFLASH FLOODNew Orleans, LASEVERAL LOCAL MEDIA REPORTS OF FLOODED CARS ACROSS THE CITY OF NEW ORLEANS
Aug 5, 5:15 PM CDTFLASH FLOODNew Orleans, LAMULTIPLE PROPERTIES AND VEHICLES WITH WATER ENTERING ALONG ORLEANS AVE. RELAYED VIA SOCIAL MEDIA
Aug 5, 5:30 PM CDTFLASH FLOOD1 W New Orleans, LASTILL SIGNIFICANT FLOODING ALONG BANKS ST NEAR S. GENOIS ST. RELAYED VIA SOCIAL MEDIA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 9.0 hours before the alert went out and 46 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2017-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1666 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2017-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1666 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
679 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

042 
WGUS54 KLIX 052102
FFWLIX
LAC071-052300-
/O.NEW.KLIX.FF.W.0026.170805T2102Z-170805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
402 PM CDT SAT AUG 5 2017

The National Weather Service in New Orleans has issued a

* Flash Flood Warning for...
  Southwestern Orleans Parish in southeastern Louisiana...

* Until 600 PM CDT

* At 401 PM CDT, Doppler radar indicated thunderstorms producing
  heavy rain across the warned area. Up to three inches of rain have
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  New Orleans.

LAT...LON 3002 9009 3002 9002 2996 9006 2995 9012
      3001 9011

$$
2 follow-up statements
235 
WGUS74 KLIX 052136
FFSLIX

Flash Flood Statement
National Weather Service New Orleans LA
436 PM CDT SAT AUG 5 2017

LAC071-052300-
/O.CON.KLIX.FF.W.0026.000000T0000Z-170805T2300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Orleans LA-
436 PM CDT SAT AUG 5 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR
SOUTHWESTERN ORLEANS PARISH...

At 434 PM CDT, Doppler radar indicated thunderstorms continue 
producing heavy rain across the warned area. Local media has 
reported numerous flooded cars due to high water on the city 
streets. An estimated over 4 inches of rain have already fallen. 
Flash flooding is ongoing.

Some locations that will experience flooding include...
New Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3002 9009 3002 9002 2996 9006 2995 9012
      3001 9011

$$
505 
WGUS54 KLIX 052254
FFWLIX
LAC071-060100-
/O.EXT.KLIX.FF.W.0026.000000T0000Z-170806T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
554 PM CDT SAT AUG 5 2017

The National Weather Service in New Orleans has extended the

* Flash Flood Warning for...
  Southwestern Orleans Parish in southeastern Louisiana...

* Until 800 PM CDT

* At 552 PM CDT, Flash flooding continues across the warned area 
  from storms that produced heavy rain. Radar estimated that up to 6 
  inches of rain have already fallen. Many streets still have water 
  deep enough to flood vehicles. 


* Some locations that will experience flooding include...
  New Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3002 9009 3002 9002 2996 9006 2995 9012
      3001 9011

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 12:41 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, Aug 5, 12:41 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1241 PM CDT Sat Aug 5 2017

.AVIATION...
Scattered convection was increasing with daytime heating across
the forecast area early this afternoon. This convection may impact
any of the terminals through the afternoon before diminishing
early this evening. This pattern will repeat on Sunday. Some low
clouds may form late tonight and early Sunday and impact a few of
the terminals...mostly likely KMCB and KHDC...with a period of
IFR conditions. Otherwise, VFR category conditions are expected to
prevail outside of areas of convection. 11

&&

.PREV DISCUSSION... /issued 953 AM CDT Sat Aug 5 2017/

UPDATE...

See sounding discussion below for more details, but based on
current radar and visible satellite trends, the continued high
moisture content, a lingering surface trough, and the additional,
typical diurnal lake and sea breezes, showers and thunderstorms
are more likely today in areas along and south of the I-10/12
corridor than indicated in the early morning forecast. 00z MOS
guidance also indicated higher PoPs. Forecast will be updated
shortly to reflect these trends.

SOUNDING DISCUSSION...

12z LIX sounding is moist and unstable with a precipitable water
(PW) of 2.1", MUCAPE 2274 J/kg and lifted index -5. Water vapor
channels, KJAN 12z sounding, and Blended Total Precip Water
product indicated a moisture gradient across the northern portion
of the forecast area with slightly lower PW around 1.8 to 1.9" in
southwest Mississippi. This should result in more scattered
coverage of showers and thunderstorms in the north with numerous
coverage in the south.

22/TD

PREV DISCUSSION... /issued 331 AM CDT Sat Aug 5 2017/

SHORT TERM...

A lingering upper level trough axis extending south across
Mississippi and Louisiana combined with a lingering weak
stationary front draped along the coast of Louisiana and
Mississippi should spark off another round of showers and
thunderstorms today. One factor that has changed from the last few
days is the introduction of some mid-level dry air and resultant
reduction in overall atmospheric moisture content. With less
available moisture to tap into, overall convective coverage should
be lower today. Overall coverage should be more scattered and have
POP values of 30 to 50 percent in the forecast for today.
Convection should initialize close to the boundary near the coast
and then spread inland through the day on the back of outflow
boundaries and the seabreeze. With convective initiation likely
occurring later over inland areas, temperatures will easily climb
to near 90 degrees for most locations today.

The influence of the trough and boundary will lessen overnight as
the upper level flow pattern turns more zonal and the low level
boundary effectively dissipates. Expect to see scattered shower
and thunderstorm activity persist into the evening hours, but
the convection should quickly turn more isolated during the
overnight hours as instability parameters weaken. Temperatures
will be near average with lows cooling into the middle 70s.

Heading into tomorrow, increasing positive vorticity advection in
advance of an approaching vigorous upper level low ejecting out of
Texas along with more favorable jet dynamics will allow for a
broad region of increased omega and forcing to overspread the Gulf
South. Expect to see greater convective coverage from late morning
through the afternoon hours tomorrow due to the more favorable
upper level pattern, and have gone with a 60 percent chance of
showers and thunderstorms for much of the forecast area.
Fortunately, any thunderstorm activity should have decent storm
motion, so the threat of heavy rainfall impacting the area will be
fairly low.

The upper level low will continue to approach the Lower
Mississippi Valley tomorrow night, but a surge of drier mid-level
air wrapping around the low from the Mexican Plateau should tamp
down convective potential slightly tomorrow night. Expect to see
scattered showers and thunderstorms linger into the evening hours,
but only very isolated showers and thunderstorms are expected for
the overnight hours.

The vigorous upper level low will finally move into the forecast
area on Monday, and fully expect to see decent convective coverage
begin to fire up in the mid-morning hours and continue to develop
through the afternoon hours due to the strong omega values and
associated upper level lift passing through the region.
Atmospheric moisture content will also increase with the passage
of the upper level low, and some locally heavy rainfall could
occur in isolated locations. Temperatures will remain near to
slightly below average in the upper 80s and lower 90s on Monday.
With the upper level low still over the area Monday night,
convection should persist through the night, and have chance POP
of 30 to 40 percent in place through the overnight hours.

LONG TERM...

Heading into the remainder of next week, a very static upper level
pattern is expected to develop across the eastern third of the
nation. In general, a broad upper level trough centered over the
Mississippi Valley will remain in place through the period. A
series of reinforcing shortwave troughs will pass through the
Mid-Mississippi Valley and Great Lakes regions through the week.
This pattern will keep a broad and weak region of lower pressure
in place across the forecast area through the end of the week. At
the same time, in the low to mid-levels of the atmosphere, the
region will remain on the western periphery of a broad ridge of
high pressure extending from the western Atlantic into the eastern
Gulf of Mexico. As a result, deep layer southerly flow will remain
in place through the period allowing for a feed of tropical
moisture to continue to pump into the region. Temperatures will be
near seasonal averages in the lower 90s each day, so the
combination of instability, moisture, and weak forcing aloft will
support the development of scattered to numerous showers and
thunderstorms each day. The convection will tend to be diurnal in
nature with storms most likely from late morning through the
afternoon and early evening hours. Convection will tend to be much
more isolated during the overnight hours when overall instability
values will be at a minimum due to temperatures cooling into the
70s.

AVIATION...

TEMPO Ceilings will begin to develop around BKN003-005
this morning at terminals north of the I10/12 corridor. Ceilings
will be a little higher south and should remain at BKN050 at their
lowest. All terminals should be able to report prevailing sky
conditions as either SKC or BKN100. Convective activity will
continue but should be found developing closer to daylight hours
near the coast and moving inland as well as developing inland
shortly after sunrise. Again, most of this activity should remain
along and south of the I10/12 corridor. Most sh/ts activity should
begin to decrease around sunset.

MARINE...

A weak trough remains near the coast. Nocturnal sh/ts
will continue to develop each morning across the coastal waters into
the new week. A southerly wind component will remain through the
week. Winds will shift and become stronger in and near
thunderstorms. Waterspout activity will continue to be possible
through today and will only become more isolated afterwards.

A tropical system is forecast to possibly form and move over the
Yucatan into the Bay of Campeche by mid week. Depending on the
development of this system, seas may begin to build due to swell
originating from this system over the Yucatan Channel of the
southeast gulf. If this is the case, a swell train would approach
the coastal waters by Tuesday night and Wednesday.

DECISION SUPPORT...

DSS code: Green.
Deployed: None.
Activation: None.
Activities: None.

Decision Support Services (DSS) Code Legend
Green  = No weather impacts that require action.
Blue   = Long-fused watch, warning, or advisory in effect or
         high visibility event.
Yellow = Heightened impacts with short-fused watch, warning or
         advisory issuances; radar support.
Orange = High Impacts; Slight to Moderate risk severe; nearby tropical
         events; HazMat or other large episodes.
Red    = Full engagement for Moderate risk of severe and/or
         direct tropical threats; Events of National Significance.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  91  73  89  73 /  40  30  60  40
BTR  91  75  90  76 /  50  30  60  40
ASD  90  75  90  75 /  50  40  60  30
MSY  88  77  90  77 /  60  40  60  30
GPT  88  76  89  77 /  60  40  60  40
PQL  89  75  88  75 /  60  50  60  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&
Hazardous weather outlook, Aug 5, 11:06 AM CDT, 4 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service New Orleans LA
1106 AM CDT Sat Aug 5 2017

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-060100-
Lake Pontchartrain and Lake Maurepas-Mississippi Sound-
Lake Borgne-Chandeleur Sound-Breton Sound-
Coastal Waters from Port Fourchon LA to Lower Atchafalaya River
LA out 20 nm-
Coastal waters from the Southwest Pass of the Mississippi River
to Port Fourchon Louisiana out 20 NM-
Coastal Waters from Boothville LA to Southwest Pass of the
Mississippi River out 20 nm-
Coastal waters from Pascagoula Mississippi to Stake Island out
20 NM-
Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya
River LA from 20 to 60 NM-
Coastal waters from Southwest Pass of the Mississippi River to
Port Fourchon Louisiana from 20 to 60 NM-
Coastal Waters from Stake Island LA to Southwest Pass of the
Mississippi River from 20 to 60 nm-
Coastal waters from Pascagoula Mississippi to Stake Island
Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana-
East Feliciana-St. Helena-Washington-St. Tammany-Iberville-
West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption-
St. James-St. John The Baptist-Upper Lafourche-St. Charles-
Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard-
Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson-
Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa-
Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River-
Hancock-Harrison-Jackson-
1106 AM CDT Sat Aug 5 2017

This Hazardous Weather Outlook is for portions of Southeast
Louisiana...South Mississippi and the adjacent coastal waters.

.DAY ONE...This afternoon

Scattered to numerous showers and thunderstorms are expected today,
with the best coverage south of the Interstate 10 and 12 corridors.
Locally heavy rainfall will be possible with some of the showers and
thunderstorms which may result in the flooding of some roadways and
low lying and poor drainage areas. Also, stronger thunderstorms will
have the potential to produce frequent lightning and gusty winds.
Waterspouts will be possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and thunderstorms are expected each
during the period. A few of these storms could become strong and
produce gusty winds, frequent lightning and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Aug 5, 10:20 AM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1020 AM CDT SAT AUG 05 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     FLASH FLOOD      NORCO                   30.00N 90.41W
08/04/2017                   ST. CHARLES        LA   EMERGENCY MNGR

            ONE HOUSE RECEIVED ANKLE DEEP WATER IN NORCO. SIGNIFICANT
            STREET FLOODING WITH SOME ROADS IMPASSABLE REPORTED IN
            NORCO...DESTREHAN AND LULING. MINOR STREET FLOODING IN
            ST. ROSE. RAIN GAGES MEASURED 2 TO 3 INCHES IN SHORT
            PERIOD OF TIME IN FLOODING AREAS. SIGNIFICANT FLOODING
            OCCURRED BETWEEN 345 AND 415 PM.

&&

TD

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 1:27 PM CDTSpecial Marine WarningLIX48 min
Aug 5, 2:12 PM CDTSpecial Marine WarningLIX48 min
Aug 5, 3:43 PM CDTAreal Flood AdvisoryLIXOrleans3 hr
Aug 5, 3:55 PM CDTAreal Flood AdvisoryLIXSaint Tammany2 hr
Aug 5, 4:55 PM CDTFlash Flood WarningLIXJefferson, Orleans3 hr
Aug 5, 5:29 PM CDTAreal Flood AdvisoryLIXSaint Charles, Saint John the Baptist3 hr
Aug 5, 6:13 PM CDTAreal Flood AdvisoryLIXIberville, West Baton Rouge3 hr

Nearby

Flash Flood Warnings in Louisiana, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.